Tornadoes · United States · Missouri · 2006
F1 tornado, Neelyville, Missouri, September 22, 2006
This F1 tornado ran 0.3 miles across Butler County on September 22, 2006, touching down at 8:01 PM CDT and reaching 50 yards wide. It killed nobody, and did $4,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 22, 2006
- Touchdown
- 8:01 PM CDT (01:01 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- County
- Butler County
- Touchdown point
- 36.570, -90.400
- Lift-off point
- 36.570, -90.380
- Record number
- 928
What the Weather Service recorded
The tornado touched down a couple of times near the intersection of County Road 257 and HH Highway. A large tree was blown down. One home had roof damage and siding blown off. Several small branches were impaled into the side of the house where the siding had been blown off. Two untrained persons provided eyewitness accounts of the tornado. Peak winds were estimated near 80 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Sep 22, 2:45 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 22, 2:45 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT FRI SEP 22 2006 .DISCUSSION... SATELLITE AND SURFACE OBSERVATIONS SHOW THE WARM FRONT LIFTING OVER THE PAH FA...WITH TDS IN THE L70S IN THE WARM SECTOR SUPPLANTING L-M60S TDS HANGING ON IN THE NRN/ERN PTNS FA. FREE CONVECTION INITIATED IN THE SCOURED OUT ZONE TO OUR WEST...WHICH IS THE FOCUS OF THE TORNADO WATCH OVER OUR WRN 1/3 OF THE FA...WHERE MDT RISK OF SVR EXISTS. GFS HAS BEEN CONSISTENTLY PICKING UP ON THIS CONVECTION AND RACING IT EWARD INTO SEMO BETWEEN 00-06Z...SPREADING OVER THE REMAINDER OF THE FA OVERNIGHT. PWS NR 1.5-2 NEARBY/UPSTREAM HELPING LOCALLY HEAVY RAINS AND IN COMBO W/HPC QPF DAYS1-2 SUPPORT ONGOING FFA THRU END OF EVENT. AFTER TONIGHTS ROUND ALL EYES TURN TO COLD FRONTAL CONVECTIVE CHANCES SAT PM/EVENING. BETTER DYNAMICS ENTER THE PICTURE BY THEN AS THE UPPER LOW/JET DRIVES THE FRONT ON THRU...TEXT OF SWODY2 CONSISTENTLY HINTING AT UPGRADE TO MDT RISK. WL THEREFORE HIGHLIGHT SVR THREAT BOTH TONIGHT AND TOMORROW IN ADDITION TO LOCALLY HEAVY RAIN THREAT. GFS HAVING REALLY BEEN MODEL OF CHOICE DUE TO ITS CONSISTENCY...IT TAKES THE FRONT EAST OF THE FA (A LITTLE FASTER THAN THE NAM) BY 06Z SUN. HOWEVER FOR COLLABORATIVE PURPOSES WE LINGERING A SMALL CHANCE OF POST FRONTAL PCPN IN THE FAR SE EARLY SUN. AFTER THAT A DRIER AND SEASONALLY COOLER AIR MASS WORKS AND HOLDS THRU THE MIDDLE OF NEXT WEEK. BY DAYS 6-7...NEXT SYSTEM YIELDS CHC PCPN FA-WIDE. FOR NOW HAVE BOUGHT GFS SO STICKING W/IT AND THE COLLABORATIVE PICTURE IS OUR APPROACH...BUT ACKNOWLEDGE SOME TIMING/INCONSISTENCY MAY EVENTUALLY LEAD TO ADJUSTMENTS AND IS WHY WE KEEP CHC CAT PCPN DESPITE MOS SUGGESTIONS FOR HIGHER. MET AND MAV MOS IS CLOSE WHILE FWC MOS SEEMS OVERDONE ON BOTH THE HIGH AND LOW ENDS AND UNDERDONE ON PCPN. OUR OVERALL GFS PREFERENCE LEANS US TO ITS MAV/MEX BASED MOS WHEN LEANING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLASH FLOOD WATCH ALL COUNTIES. MO...TOR WATCH AND FLASH FLOOD WATCH ALL COUNTIES. IL...TOR WATCH ALONG/WEST OF I-24 AND FLASH FLOOD WATCH ALL COUNTIES. IN...FLASH FLOOD WATCH ALL COUNTIES. &&
Hazardous weather outlook, Sep 22, 1:29 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 129 PM CDT FRI SEP 22 2006 ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112- 114-231000- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON- ALEXANDER-PULASKI-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO- CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 129 PM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 900 PM. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A WARM FRONT WILL LIFT NORTH ACROSS THE AREA...AND INTERACT WITH A DISTURBANCE ALOFT. THE SHEAR ALONG THE FRONT AND ALOFT WILL BE SUFFICIENT TO SUPPORT TORNADIC SUPERCELLS...ESPECIALLY IN AREAS OF HIGH INSTABILITY. THE INSTABILITY WILL IN LARGE PART BE DETERMINED BY THE AMOUNT OF AFTERNOON SUNSHINE THAT CAN BREAK THROUGH THE CLOUD COVER. OTHERWISE STRONG TO SEVERE STORMS MAY DEVELOP WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ALSO THREATS. A FLASH FLOOD WATCH IS ALSO IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY... ESPECIALLY SATURDAY AFTERNOON AND EVENING...WHEN A COLD FRONT WILL MOVE ACROSS THE QUAD STATE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT ALSO LARGE HAIL AND ISOLATED TORNADOES MAY BE POSSIBLE. THE LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH THE POTENTIAL FOR FLOODING AS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE NOW FOR THE TORNADO WATCH AND BE ALERT FOR POSSIBLE FUTURE REQUESTS TONIGHT AND SATURDAY. ILZ076>078-082-083-086-087-090-091-094-INZ081-082-085>088- KYZ001>022-231000- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-POPE- HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER- HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD- 129 PM CDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF THE WABASH RIVER IN SOUTHERN ILLINOIS AND WEST OF THE LAKES OVER THE JACKSON PURCHASE OF WESTERN KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA AND THE REMAINDER OF WESTERN KENTUCKY...EAST OF THE LAKES AND ACROSS THE PENNYRILE.THESE RISKS ARE IN ASSOCIATION WITH A WARM FRONT THAT WILL CONTINUE LIFTING ACROSS THE AREA TODAY AND TONIGHT...WITH THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WINDS. A MORE ISOLATED TORNADIC AND LARGE HAIL THREAT CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING FLOODING IS ALSO POSSIBLE...AND AS A RESULT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY... ESPECIALLY SATURDAY AFTERNOON AND EVENING...WHEN A COLD FRONT WILL MOVE ACROSS THE QUAD STATE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT ALSO LARGE HAIL AND ISOLATED TORNADOES MAY BE POSSIBLE. THE LOCALLY HEAVY RAIN THREAT WILL CONTINUE WITH THE POTENTIAL FOR FLOODING AS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME DURING THE NEXT 24 TO 36 HOURS.
In the hours before
Local storm report, Sep 22, 7:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD GRANDVIEW 37.94N 86.98W
09/22/2006 SPENCER IN CO-OP OBSERVER
WATER OVER SEVERAL ROADS IN GRANDVIEW...CREEKS OUT OF
THEIR BANKS
&&
DLLLocal storm report, Sep 22, 7:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 4 S HENDERSON 37.78N 87.58W
09/22/2006 E60 MPH HENDERSON KY EMERGENCY MNGR
ALSO VERY HEAVY RAIN WAS REPORTED.
&&
DLLLocal storm report, Sep 22, 7:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HEAVY RAIN EVANSVILLE 37.98N 87.54W
09/22/2006 M1.50 INCH VANDERBURGH IN TRAINED SPOTTER
THIS RAIN FELL IN 45 MINTUES AND STREET FLOODING WAS IN
PROGRESS IN THE ANGEL MOUNDS AREA OF THE SOUTHERN PORTION
OF EVANSVILLE.
&&
DLLLocal storm report, Sep 22, 7:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO BAYOU 37.24N 88.47W
09/22/2006 LIVINGSTON KY EMERGENCY MNGR
FOLLOW UP REPORT - PRELIMINARY SURVEY HAS A TORNADO PATH
OF 1/2 TO 1 MILES WIDE AND 5 MILES LONG. STARTED AT BAYOU
KY TO HAMPTON KY...POWER LINES DOWN...HOUSES DAMAGED BUT
NO INJURIES REPORTED...NUMEROUS TREE LIMBS DOWN...
&&
DLLLocal storm report, Sep 22, 7:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 5 S OWENSBORO 37.69N 87.12W
09/22/2006 DAVIESS KY EMERGENCY MNGR
TRACTOR TRAILER OVERTURNED ON THE NATCHER PARKWAY 5 MILES
SOUTH OF OWENSBORO.
&&
DLLLocal storm report, Sep 22, 7:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG WHITESVILLE 37.68N 86.87W
09/22/2006 DAVIESS KY TRAINED SPOTTER
NUMEROUS TREES DOWN AND WATER WAS REPORTED OVER HWY 764
SOUTH.
&&
DLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
1.0 hours before the tornado, 198 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 2310 J/kg
- Mixed-layer CIN
- -47 J/kg
- Surface CAPE
- 2234 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 14.9
- 0-3 km lapse rate
- 7.0 K/km
Little Rock, AR (KLZK), 12:00Z
11.0 hours after it, 198 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 2181 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 15.8
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Popular Bluff (POF), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 144 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of September 22, 2006
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 22 | 2:40 PM CDT | F0 | Crawford, MO | 3.0 | 80 | |||
| September 22 | 2:42 PM CDT | F2 | Reynolds, MO | 25.2 | 550 | |||
| September 22 | 2:42 PM CDT | F1 | Crawford, MO | 10.4 | 80 | |||
| September 22 | 3:11 PM CDT | F1 | Washington, MO | 3.1 | 150 | |||
| September 22 | 3:18 PM CDT | F1 | Jefferson, MO | 1.5 | 100 | |||
| September 22 | 3:20 PM CDT | F3 | Massac, IL | 3.5 | 125 | 2 | $500,000 | |
| September 22 | 3:30 PM CDT | F2 | Madison, MO | 25.0 | 880 | 1 | $150,000 | |
| September 22 | 4:02 PM CDT | F1 | Livingston, IL to KY | 9.3 | 500 | $365,000 | ||
| September 22 | 4:13 PM CDT | F4 | Crosstown–Murphysboro tornado, Missouri and Illinois | 27.5 | 225 | 6 | $7.8 million | |
| September 22 | 4:27 PM CDT | F1 | Crittenden, KY | 5.0 | 150 | $100,000 | ||
| September 22 | 4:38 PM CDT | F0 | Marshall, AL | 0.1 | 10 | |||
| September 22 | 4:55 PM CDT | F0 | Washington, IL | 0.1 | 20 | |||
| September 22 | 5:02 PM CDT | F2 | Iron, MO | 4.8 | 100 | |||
| September 22 | 5:05 PM CDT | F1 | Jefferson, MO | 0.7 | 100 | |||
| September 22 | 5:12 PM CDT | F0 | Marion, AR | 0.3 | 25 | |||
| September 22 | 5:15 PM CDT | F0 | Colbert, AL | 4.0 | 20 | |||
| September 22 | 5:17 PM CDT | F1 | Webster, KY | 6.0 | 150 | $150,000 | ||
| September 22 | 5:20 PM CDT | F0 | Pike, IL | 0.1 | 20 | |||
| September 22 | 5:35 PM CDT | F0 | Stone, AR | 5.2 | 25 | |||
| September 22 | 6:02 PM CDT | F2 | Blount, AL | 1.3 | 100 | $70,000 | ||
| September 22 | 6:02 PM CDT | F0 | Cook, IL | 0.3 | 50 | |||
| September 22 | 6:06 PM CDT | F1 | Marshall, AL | 3.2 | 500 | $90,000 | ||
| September 22 | 6:15 PM CDT | F1 | Izard, AR | 3.7 | 40 | |||
| September 22 | 6:22 PM CDT | F2 | Sharp, AR | 14.0 | 100 | $2,000 | ||
| September 22 | 6:23 PM CDT | F1 | Izard, AR | 8.0 | 50 | |||
| September 22 | 6:40 PM CDT | F2 | Blount, AL | 0.3 | 200 | $50,000 | ||
| September 22 | 6:52 PM CDT | F2 | Blount, AL | 4.4 | 200 | 3 | $1.5 million | |
| September 22 | 7:38 PM CDT | F1 | Daviess, KY | 4.0 | 75 | $70,000 | ||
| September 22 | 6:39 PM MDT | F0 | Grand, UT | 0.2 | 15 | |||
| September 22 | 8:05 PM CDT | F1 | Madison, TN | 3.0 | 25 | $50,000 | ||
| September 22 | 8:15 PM CDT | F1 | Phelps, MO | 8.0 | 350 | $1.5 million | ||
| September 22 | 12:06 AM CDT | F0 | Graves, KY | 0.2 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.